Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On the degenerate Beltrami equation


Authors: V. Gutlyanskii, O. Martio, T. Sugawa and M. Vuorinen
Journal: Trans. Amer. Math. Soc. 357 (2005), 875-900
MSC (2000): Primary 30C62
DOI: https://doi.org/10.1090/S0002-9947-04-03708-0
Published electronically: October 19, 2004
MathSciNet review: 2110425
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the well-known Beltrami equation under the assumption that its measurable complex-valued coefficient $\mu(z)$ has the norm $\Vert\mu\Vert _\infty=1.$Sufficient conditions for the existence of a homeomorphic solution to the Beltrami equation on the Riemann sphere are given in terms of the directional dilatation coefficients of $\mu.$A uniqueness theorem is also proved when the singular set $\operatorname{Sing} (\mu)$ of $\mu$is contained in a totally disconnected compact set with an additional thinness condition on $\operatorname{Sing}(\mu).$


References [Enhancements On Off] (What's this?)

  • 1. L. V. Ahlfors, Lectures on Quasiconformal Mappings, van Nostrand, 1966. MR 0200442 (34:336)
  • 2. C. Andreian Cazacu, Influence of the orientation of the characteristic ellipses on the properties of the quasiconformal mappings, Proceedings of the Romanian-Finnish Seminar on Teichmüller Spaces and Quasiconformal Mappings (Brasov, 1969), Publ. House of the Acad. of the Socialist Republic of Romania, Bucharest, 1971, pp. 65-85. MR 0318478 (47:7025)
  • 3. K. Astala, T. Iwaniec, P. Koskela, and G. J. Martin, Mappings of $BMO$-bounded distortion, Math. Ann. 317 (2000), 703-726. MR 1777116 (2001i:30016)
  • 4. P. P. Belinski{\u{\i}}\kern.15em, General properties of quasiconformal mappings (Russian), Izdat. ``Nauka'' Sibirsk. Otdel., Novosibirsk, 1974. MR 0407275 (53:11054)
  • 5. L. Bers, Uniformization by Beltrami equation, Commun. in Pure and Appl. Math. 14 (1961), 215-228. MR 0132175 (24:A2022)
  • 6. M. A. Brakalova and J. A. Jenkins, On solutions of the Beltrami equation, J. Anal. Math. 76 (1998), 67-92. MR 1676936 (2000h:30029)
  • 7. Z.-G. Chen, Estimates on $\mu(z)$-homeomorphisms of the unit disk, Israel J. Math. 122 (2001), 347-358. MR 1826507 (2002b:30020)
  • 8. G. David, Solutions de l'équation de Beltrami avec $\Vert\mu\Vert \sb \infty=1$, Ann. Acad. Sci. Fenn. Ser. A I Math. 13 (1988), 25-70. MR 0975566 (90d:30058)
  • 9. F. W. Gehring, A remark on the moduli of rings, Comment. Math. Helv. 36 (1962), 42-46. MR 0140682 (25:4097)
  • 10. Y. Gotoh and M. Taniguchi, A condition of quasiconformal extendability, Proc. Japan Acad. Ser. A Math. Sci. 75 (1999), 58-60. MR 1701526 (2000e:30037)
  • 11. D. A. Herron, X. Liu, and D. Minda, Ring domains with separating circles or separating annuli, J. Anal. Math. 53 (1989), 233-252. MR 1014988 (91i:30018)
  • 12. T. Iwaniec and G. Martin, The Beltrami equation - In memory of Eugenio Beltrami (1835-1900), 100 years on, Memoires of the AMS, American Mathematical Society, to appear.
  • 13. V. I. Kruglikov, The existence and uniqueness of mappings that are quasiconformal in the mean, Metric questions of the theory of functions and mappings, No. IV (Russian), Izdat. ``Naukova Dumka'', Kiev, 1973, pp. 123-147. MR 0344462 (49:9201)
  • 14. O. Lehto, Homeomorphisms with a given dilatation, Proceedings of the Fifteenth Scandinavian Congress (Oslo, 1968), Springer, 1970, pp. 58-73. MR 0260997 (41:5617)
  • 15. -, Remarks on generalized Beltrami equations and conformal mappings, Proceedings of the Romanian-Finnish Seminar on Teichmüller Spaces and Quasiconformal Mappings (Brasov, 1969), Publ. House of the Acad. of the Socialist Republic of Romania, Bucharest, 1971, pp. 203-214. MR 0306489 (46:5615)
  • 16. O. Lehto and K. I. Virtanen, Quasiconformal Mappings in the Plane, 2nd Ed., Springer-Verlag, 1973. MR 0344463 (49:9202)
  • 17. V. G. Maz'ja, Sobolev spaces, Springer-Verlag, Berlin, 1985, Translated from the Russian by T. O. Shaposhnikova. MR 0817985 (87g:46056)
  • 18. V. M. Miklyukov and G. D. Suvorov, The existence and uniqueness of quasiconformal mappings with unbounded characteristics (Russian), Studies in the theory of functions of a complex variable and its applications, Vidannja Inst. Mat. Akad. Nauk Ukraïn. RSR, Kiev, 1972, pp. 45-53. MR 0338361 (49:3126)
  • 19. I. N. Pesin, Mappings which are quasiconformal in the mean (Russian), Dokl. Akad. Nauk SSSR 187 (1969), 740-742, English translation in Soviet Math. Dokl. 10 (1969), 939-941. MR 0249613 (40:2856)
  • 20. E. Reich and H. Walczak, On the behavior of quasiconformal mappings at a point, Trans. Amer. Math. Soc. 117 (1965), 338-351. MR 0176070 (31:345)
  • 21. V. Ryazanov, U. Srebro, and E. Yakubov, BMO-quasiregular mappings, J. Anal. Math. 83 (2001), 1-20. MR 1828484 (2002a:30034)
  • 22. U. Srebro and E. Yakubov, $\mu$-homeomorphisms, Lipa's legacy (New York, 1995) (Providence, RI), Amer. Math. Soc., Providence, RI, 1997, pp. 473-479. MR 1477004 (99c:30043)
  • 23. G. D. Suvorov, Families of plane topological mappings (Russian), Izdat. Sibirsk. Otdel. Akad. Nauk SSSR, Novosibirsk, 1965. MR 0199425 (33:7570)
  • 24. P. Tukia, Compactness properties of $\mu$-homeomorphisms, Ann. Acad. Sci. Fenn. Ser. A I Math. 16 (1991), 47-69. MR 1127696 (93c:30029)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 30C62

Retrieve articles in all journals with MSC (2000): 30C62


Additional Information

V. Gutlyanskii
Affiliation: Institute of Applied Mathematics and Mechanics, NAS of Ukraine, ul. Roze Luxemburg 74, 83114, Donetsk, Ukraine
Email: gut@iamm.ac.donetsk.ua

O. Martio
Affiliation: Department of Mathematics, P.O. Box 68 (Gustaf Hällströmin katu 2b), FIN–00014 University of Helsinki, Finland
Email: martio@cc.helsinki.fi

T. Sugawa
Affiliation: Department of Mathematics, Graduate School of Science, Hiroshima University, 739 – 8526 Higashi-Hiroshima, Japan
Email: sugawa@math.sci.hiroshima-u.ac.jp

M. Vuorinen
Affiliation: Department of Mathematics, FIN–20014 University of Turku, Finland
Email: vuorinen@csc.fi

DOI: https://doi.org/10.1090/S0002-9947-04-03708-0
Received by editor(s): February 11, 2002
Published electronically: October 19, 2004
Additional Notes: The third author was partially supported by the Academy of Finland and the JSPS while carrying out the present paper.
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society